Wyoming, 2022

Hail in Wyoming, August 11, 2022

August 11, 2022 · NWS RIW · 1 event in 1 county or zone

The Sublette County Emergency Manager reported quarter size hail that fell northwest of Daniel, WY.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

The Sublette County Emergency Manager reported quarter size hail that fell northwest of Daniel, WY.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 11, 2:13 PM MST, 2 minutes earlier.

Area forecast discussion, Aug 11, 2:13 PM MST, 2 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
313 PM MDT Thu Aug 11 2022

.SHORT TERM...(This evening through Friday night)
Issued at 312 PM MDT Thu Aug 11 2022

Based on satellite trends, have seen some storms start to fire along
the moisture plume, but most of this activity has remained to our
south across UT/CO/AZ/etc through the morning. Since about 130 PM
MDT, convection has started to fire along the Uintas and across
Sublette County as well as along the terrain towards the Big Horn
Basin. This activity will continue to develop and become widespread
across the CWA with a peak between 00Z and 03Z (6PM and 9PM MDT)
this evening. Convection will then begin to diminish towards
midnight. Cloud cover and drier low-levels (lingering dryness from
the ridge that has been centered over us for the last few days) will
inhibit stronger storm development for the most part, and showers
and thunderstorms will generally be popcorn style across the region.
PWATs have increased to 0.75 to 1" across much of the CWA. This will
result in locally heavy rainfall. Some of the strongest storms could
have some small hail and locally gusty winds, but these are much
lower on the threat scale due to warm temps and relatively small
dewpoint depressions.

PoPs decrease significantly overnight through the early part of the
morning. By Noon Friday, convection will again begin to fire up with
dewpoints remaining high and PWATs well above normal. Widespread
showers and thunderstorms are expected tomorrow afternoon and
evening as a result. Locally heavy rainfall and resulting localized
flash flooding will be again the main concerns. WPC Excessive
Rainfall Outlook (ERO) has been increased to slight risk for Friday
in coordination with this concern. The slight risk extends through
much of the CWA. Given the flash flood concern, we do plan to flash
flood watch for higher elevation zones and western valleys including
the Green River Basin beginning Friday. Convective activity (which
will continue to be primarily diurnally driven) will again diminish
slowly after dark and end after midnight Friday night.

.LONG TERM...(Saturday through Thursday)
Issued at 312 PM MDT Thu Aug 11 2022

With the H5 ridge centered on western Kansas on Saturday, the door
will be open for the continued moisture surge northward into the
state. This is noted well in the forecast precipitable water values,
which are running near record levels for this time of year, and are
matching up well with previous high PW/elevated rainfall events.
This will continue the threat for flash flooding for higher
elevations Saturday, and continuing into Sunday. The increase in
cloud cover will hold back the high temperatures somewhat over the
weekend, only reaching the low to mid 80s for most locations.

Early next week, the ridge begins to buckle back to the northwest,
stretching from the Four Corners back into Idaho. This will shut off
the main push of monsoon moisture, but will not clear out any
residual moisture left over in the region. This is noted in the PW
value model forecast, showing drier air pushing back into the state
Monday, but not completely drying out. H7 temps remain decreased
into the middle of next week, so temperatures hover near normal for
late August.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1113 AM MDT Thu Aug 11 2022

Shower and thunderstorm activity will be building across the state
today, and will likely threaten each airport briefly this
afternoon and evening. Have added TEMPO groups for all sites this
evening, with VCSH continuing through at least 06Z tonight, and
may continue overnight east of the Divide. Expect another round of
showers and thunderstorms again Friday.

&&

.FIRE WEATHER...
Issued AT 312 PM MDT Thu Aug 11 2022

Widespread showers and thunderstorms will occur across the region
each afternoon through Monday. Heavy rain and localized flash
flooding will be the primary threats. Temperatures will remain near
normal and winds will remain light through Monday as well. The
moisture will keep fire weather concerns to a minimum through the
early part of next week.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from Friday morning through Sunday evening for
WYZ002-008-009-012>015-023>027.

&&

SHORT TERM...Hensley
LONG TERM...Straub
AVIATION...Straub
FIRE WEATHER...Hensley
Hazardous weather outlook, Aug 11, 1:35 AM MST, 12 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
235 AM MDT Thu Aug 11 2022

WYZ001>020-022>030-120845-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
235 AM MDT Thu Aug 11 2022

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Showers and thunderstorms will be widespread across the area this
afternoon and evening. Heavy rain and localized flash flooding
will be the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday through Monday...Scattered rain showers and thunderstorms
are likely each day. Localized flash flooding will be the main
threat.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions, according to standard operating procedures.

TEAM RIVERTON

The radar

The Riverton/Lander radar (KRIW), 138 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sublette

When
August 11, 2:15 PM MST
Where
Sublette County, 5.72 mi NW of Daniel
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.920, -110.160

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052482.